…or GORD, in the UK.
The best tip I can offer you is – sleep on your left side. I prefer to sleep on my right, and, if acid reflux (aka GERD), is going to happen, it’ll happen then. Usually, it happens in the morning, after my first batch of meds, which I take at 05.00 then go back to bed so, presumably, they cause gastric irritation in combination, though not, apparently, individually – the mix is Phyllocontin Continus 225mg, x2; DHC, 60mg, x2; Angitil 180mg, x1, plus a couple of squirts of Ventolin.
On one agonising occasion, a DHC tab came up with the acid, and slipped into my right lung. Not only did each cough taste horribly of DHC for the rest of the day, it was an exceptionally painful experience – misplaced analgesics are rather lacking in analgesia. True, I should probably have gone to the hospital, but having had one bronchoscopy, I’m in no hurry for another. Anyway, by the time I’d hung around for four hours or more, waiting to be seen, then been examined several times – and disbelieved, since hospital staff are conditioned to assume total lack of knowledge on behalf of the patient – the problem would have taken care of itself.
Why sleep on your left? Have a look at this illustration (I can’t post it here for copyright reasons). If you lie on your right side – especially if you’re at all overweight – your stomach will be compressed and, as you can see, the oesophageal sphincter is perfectly placed, if it’s at all leaky, to have a dose of acid squeezed through it. Sleep on your left, and the contents of your stomach move away from the danger zone, even though the possibility of compressing your stomach remains, the risk is minimised. This is important even if you use a bed wedge – the wedge will reduce the risk, it’s not a cure.
By the way, there is a risk, when taking tablets or capsules, then returning to bed, that they will remain in your oesophagus. The advice is to remain upright for 30 minutes but, hey, in hospitals they give you meds in bed, so how much of a risk is it? Well, I don’t know, but it’s real – if you lie down with the drugs in your oesophagus, they’re begin to dissolve there. The first sign is heartburn, the second an angina-like pain – act on the heartburn have a hunk of bread to push the meds down, and a glass of milk to sooth it.
When taking tablets/capsules, you should always take plenty of cold water – about half a pint or more. First thing in the morning, I always have a preliminary mouthful, too, to make sure things are sufficiently slippery – there are few things that taste worse than a tablet that gets hung up at the back of your throat and starts to dissolve.